Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 129, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jun 2, 1997, 2:18 PM EDT for Greene County, Tennessee. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 1997, 2:18 PM EDT (18:18 UTC)
- Expired
- Jun 2, 1997, 3:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Greene County, TN
The radar
The Knoxville radar (KMRX), 50 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 2:35 PM EDT | Hail 0.75 | Camp Creek, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 021819 RRA SVRMRX TNC059-021900- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 218 PM EDT MON JUN 2 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 300 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...GREENE COUNTY AT 218PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM ABOUT 10 MILES SOUTH OF GREENEVILLE. THIS STORM WAS MOVING NORTH AT 15 MPH AND MAY PRODUCE DIME TO NICKLE SIZE HAIL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:26 AM EDT, 4 hours 52 minutes earlier.
Area forecast discussion, Jun 2, 9:26 AM EDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 925 AM EDT MON JUN 2 1997 SEVERE STORMS THUS FAR CONFINED TO AREAS JUST E OF MY CWA...WHERE UPSLOPE HAS BEEN PROVIDING EXTRA LIFT. STORMS CLIPPING NE TIP OF TN HAVE BEEN WEAKENING PER MRX 88D. MODIFIED BNA AND RNK SOUNDINGS SUGGEST MUCH BETTER CAPE THAN 00Z MODELS PROGD...SOMEWHAT ON THE ORDER OF 1200 (BNA) TO 1800 (RNK) J/KG. COLD POOL ALOFT WILL BE RIGHT ON TOP OF OLE SMOKY TO FURTHER HELP DESTABLILIZE THE ATMOSPHERE THIS AFTN...AND CREATE A VERY LOW VIL THRESHOLD OF PRBLY UPR 30S OR SO. STLT PICS ALSO SHOW A SLUG OF MID LVL MOISTURE HEADED OUR WAY AS WELL. WINDS ALOFT NOT VERY STG FOR MY AREA SO SHEAR IS LIMITED. CONTD UPSLOPE FOR NRN MTNS AND SPOTTY AREAS OF CONVERGENCE ELSW DUE TO TERRAIN. ALSO...AS UPR LOW WOBBLES ESE APPRS THAT WEAK SFC TROF WILL LIE ACROSS WRN PARTS OF CWA...ESPECIALLY PLATEAU...AND PROVIDE LO LVL CONVERGENCE/BETTER COVERAGE. THUS SEEMS THAT LOWEST POPS SHOULD BE ACROSS MOST OF VALLEY COUNTIES ...PERHAPS SCTRD WITH 50% POPS...AND KEEP LIKELY POPS ELSW. CURRENTLY BETTER THAN 30% COVERAGE OVER SWRN VA...SO CRW MIGHT CONSIDER SLGTLY HIGHER POPS IN ANY UPDATES. OTRW...MAX TEMPS APPR WITHIN REACH GIVEN JUST A FEW BREAKS OF SUNSHINE. #10 TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 8:09 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 51 min |
| Jun 1, 8:21 PM EDT | Severe Thunderstorm Warning | MRX | Sullivan, Washington | 69 min |
| Jun 1, 8:30 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 45 min |
| Jun 2, 1:57 AM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hancock | 48 min |
| Jun 2, 2:31 PM EDT | Severe Thunderstorm Warning | MRX | Cocke | 44 min |
| Jun 2, 3:37 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 68 min |
| Jun 2, 4:19 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 41 min |
| Jun 2, 4:21 PM EDT | Severe Thunderstorm Warning | MRX | Jefferson | 39 min |
| Jun 2, 4:37 PM EDT | Severe Thunderstorm Warning | MRX | Carter | 68 min |
| Jun 2, 5:01 PM EDT | Severe Thunderstorm Warning | MRX | Grainger | 29 min |
| Jun 2, 5:23 PM EDT | Severe Thunderstorm Warning | MRX | Union | 37 min |
| Jun 2, 5:51 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 54 min |
| Jun 2, 6:09 PM EDT | Severe Thunderstorm Warning | MRX | Campbell | 66 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.